Fans of the popular "Dragon’s Breath" snack, the treat infused with liquid nitrogen that allows you to blow smoke after eating it, should think twice before consuming the controversial food, the Food and Drug Administration (FDA) warned on Thursday.
“The FDA has become aware of severe -- and in some cases, life-threatening -- injuries, such as damage to skin and internal organs caused by liquid nitrogen still present in the food or drink,” the agency said in a statement. “There has also been a report of difficulty breathing after inhaling the vapor released by liquid nitrogen when added immediately before consumption.”
The warning follows a recent report in which a Florida mother said her son was hospitalized after consuming the snack, which is also marketed under the “Heaven’s breath” and “Nitro puff” monikers.
The seemingly harmless treat turned dangerous shortly after the family began their 40-minute trip home from the mall where they purchased the item. Roughly 10 minutes into the ride, the boy, who has mild asthma, “started an occasional cough,” Racheal McKenny wrote on Facebook about her son, Johnny.
“Around 20 minutes in, the cough became really consistent. By the time we passed the Palencia subdivision, he was coughing so bad that he was having trouble catching his breath,” the mother wrote.
“We knew he couldn’t breathe, and we knew that we couldn’t get him to the hospital in time,” she added. Luckily, McKenny’s husband, John, knew of a nearby fire station. The family stopped at the firehouse, where paramedics started Johnny on an albuterol treatment and IV before transporting him to a local hospital. He was hospitalized and returned home the following day.
“I should have known better, but it did not occur to me that this food could have this effect,” McKenny wrote, adding that she plans to carry her son’s emergency inhaler with her from now on.
“My son could have died,” she said.
“Liquid nitrogen, although non-toxic, can cause severe damage to skin and internal organs if mishandled or accidently ingested due to the extremely low temperatures it can maintain,” the FDA said. “Inhaling the vapor released by a food or drink prepared by adding liquid nitrogen immediately before consumption may also cause breathing difficulty, especially among individuals with asthma.”
Fox News’ Madeline Farber contributed to this report.